Hi! I am a newbie, diagnosed just a month ago and taking carbamazepine. I will see doc tomorrow for follow up. Just wondering how long they leave you on the anti-seizure meds? Do you ever get off them or just reduce dose? Also, when you are on them, can you still feel stuff on the affected side? My left side is affected, and it just feels different from the right side and because I am medicated, I don't know if it is the nerve or the meds. Sometimes there is a tiny bit of pain, like you feel after the anesthesia wears off at the dentist kind of. Kind of numb sometimes, too, and I don't know if that is the nerve or the drugs?
Thanks! I sm so very glad I found this group!
Hi Vickie. The only time you get off of them is during a long remission I suppose. I have only had very brief remissions. Usually, as SOON as I start to think about tapering down my meds, it acts up again.......just enough to let me know it's still there, haha! I had about 7 days of NOTHING, no tingles, no burning, no little shocks and I started to taper down. Well after 3 days, low & behold, it started back up, so I knew I was not in remission. I had to go back to my usual dose. Some people have been in remission for years. I have had this for about a year and a half......diagnosed 7 and a half months ago. I have never had anything other than a very short remission. I had to keep increasing my carbamazepine for the first four months to get consistent relief. I still have little shocks, and tingly-face, etc.... but it's not NEAR as severe as it would be without the meds. Good luck to you hun!
So sweet of you to reply! I think I am kind of in denial, thinking this will all go away, or is something else. I don't know how to explain what I feel when I go to the doc tomorrow, except to say I feel 'stuff" sometimes that makes me think it is still there, but since it is not the sharp pain I had before meds, I don't know what is what. It is uncomfortable, and mildly painful at times. Is that what you feel like on meds?
I am both wanting to try decreasing meds, and at the same time panic stricken to even think about it, lol! I would feel better if I were seeing a specialist, but I really don't like my rheumatologist so I have been seeing just a GP. Do you see a neurologist?
Sorry for so many questions. I hope I can help someone else down the road when I know what I am doing.
You know it's TN usually because the meds work. I DO get those feelings. Like tingly/burning/crawling types of feelings. I also get shocks and stabs but like I said, not NEAR as severe as without meds. Don't think about tapering down til you feel NOTHING for at least a week. I am on 1200mg a day. When I tried to taper down, I went to 1000 and was going to do that for about 7-10 days, then go to 800, etc... But after 3 days I started getting those feelings again so I knew I had to go on back up to 1200. I saw my GP the first few months, but I went to a neurosurgeon in Feb. We agreed that when the stop working, I am getting the MVD. No problem answering your questions. The only way to learn is to ask questions and research online as much as possible. I was almost totally obsessed at first. :-)
Thanks again! I am learning :)